Montana, 2017Hail and Damaging Winds in Montana, June 8, 2017
June 8, 2017 · NWS TFX · 27 events in 8 counties and zones
Strong shortwave trough with deepening surface low pressure area aided in the development of significant severe weather for portions of northern and central Montana. This episode included a downburst that produced a 115 mph wind gust near Sunburst, MT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong shortwave trough with deepening surface low pressure area aided in the development of significant severe weather for portions of northern and central Montana. This episode included a downburst that produced a 115 mph wind gust near Sunburst, MT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 8, 4:11 PM MST, 27 minutes earlier.
Area forecast discussion, Jun 8, 4:11 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017
.UPDATE...
Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.
&&
.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.
&&
.DISCUSSION...
&&
.AVIATION...
Updated 1743Z.
VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin
&&
.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.
Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda
&&
.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.
Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin
Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.
For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.
For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 70 45 66 / 30 30 30 10
CTB 49 67 43 64 / 60 0 10 10
HLN 54 70 45 66 / 30 70 50 20
BZN 49 71 44 66 / 10 40 50 20
WEY 39 61 35 59 / 0 30 50 20
DLN 48 68 41 62 / 20 50 30 10
HVR 56 76 48 73 / 50 10 20 0
LWT 54 69 44 65 / 10 80 50 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Jun 8, 2:29 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
329 PM MDT THU JUN 8 2017
MTZ009-010-082215-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
329 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of East Glacier Park Village, or 45 miles southwest of
Cut Bank, moving north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park, Kiowa and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4862 11281 4820 11306 4821 11324 4824 11323
4830 11334 4862 11336
TIME...MOT...LOC 2128Z 182DEG 24KT 4829 11319
MARTINSpecial weather statement, Jun 8, 3:20 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
420 PM MDT THU JUN 8 2017
MTZ009-010-082315-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
420 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 515 PM MDT...
At 418 PM MDT, Doppler radar was tracking multiple strong
thunderstorms 12 miles south of East Glacier Park Village, or 44
miles southwest of Cut Bank, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. In addition, these storms will continue to train over
the same area, producing higher rainfall amounts.
Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4856 11277 4818 11304 4822 11323 4824 11323
4827 11329 4828 11329 4860 11331
TIME...MOT...LOC 2218Z 197DEG 15KT 4828 11314
MARTINSpecial weather statement, Jun 8, 4:18 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT THU JUN 8 2017
MTZ014-082345-
Central and Southern Lewis and Clark MT-
518 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lincoln, or 20 miles northeast of Drummond, moving
northeast at 35 mph.
Nickel size hail and winds of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.
LAT...LON 4716 11249 4684 11254 4684 11280 4717 11279
4717 11304 4718 11306 4726 11306
TIME...MOT...LOC 2318Z 203DEG 32KT 4690 11288
JANGLINHail, Lewis and Clark
- When
- June 8, 4:38 PM MST
- Where
- Lewis and Clark County, 1.98 mi SE of Lincoln Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.950, -112.620
Quarter sized hail reported by the public along with estimated wind gusts of 40 to 50 mph.
Thunderstorm Wind, Teton
- When
- June 8, 5:26 PM MST
- Where
- Teton County, 14.9 mi SW of Eastham Jct
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.600, -112.310
Report of 75 mph thunderstorm wind gust.
Thunderstorm Wind, Teton
- When
- June 8, 5:53 PM MST
- Where
- Teton County, 0.46 mi W of Choteau
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.820, -112.190
Mesonet station reported a wind gust 63 mph.
Thunderstorm Wind, Teton
- When
- June 8, 6:01 PM MST
- Where
- Teton County, 1.39 mi W of Pendroy
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.070, -112.330
Pendroy Montana DOT station reported a thunderstorm wind gust of 76 mph.
Thunderstorm Wind, Teton
- When
- June 8, 6:05 PM MST
- Where
- Teton County, 3.09 mi NNW of Agawam
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.040, -112.200
Rice Ridge mesonet reported a 71 mph thunderstorm wind gust.
Hail, Pondera
- When
- June 8, 6:14 PM MST
- Where
- Pondera County, Valier
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.300, -112.250
Storm chaser reported quarter sized hail.
Hail, Toole
- When
- June 8, 6:15 PM MST
- Where
- Toole County, 5.55 mi N of Ethridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.650, -112.120
Public report of quarter sized hail south of Ethridge near Potter Road.
Thunderstorm Wind, Teton
- When
- June 8, 6:15 PM MST
- Where
- Teton County, 3.09 mi NNW of Agawam
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.040, -112.200
Mesonet station reported wind gust of 80 mph.
Thunderstorm Wind, Pondera
- When
- June 8, 6:15 PM MST
- Where
- Pondera County, 0.46 mi W of Conrad Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.170, -111.980
Conrad Airport AWOS site reported a thunderstorm wind gust of 70 mph.
Thunderstorm Wind, Pondera
- When
- June 8, 6:19 PM MST
- Where
- Pondera County, 3.91 mi NE of Manson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.270, -111.940
Trained spotter reports tree blown down by thunderstorm outflow. Winds estimated around 60 mph.
Thunderstorm Wind, Pondera
- When
- June 8, 6:25 PM MST
- Where
- Pondera County, 8.62 mi NE of Williams
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.370, -112.000
Mesonet site reported a measured wind gust of 60 mph.
Thunderstorm Wind, Toole
- When
- June 8, 6:40 PM MST
- Where
- Toole County, 0.83 mi NNW of Shelby
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -111.860
Trained spotter reported a severe wind gust that caused sheet metal to wrap around pole.
Thunderstorm Wind, Toole
- When
- June 8, 6:49 PM MST
- Where
- Toole County, 2.8 mi N of Shelby Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.570, -111.860
Law Enforcement reported a double semi-trailer blown over at Mile Marker 358 along Interstate 15.
Thunderstorm Wind, Toole
- When
- June 8, 6:49 PM MST
- Where
- Toole County, 6.88 mi NW of Hellinger
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.610, -111.600
Mesonet site reported a measured thunderstorm wind gust of 58 mph.
Thunderstorm Wind, Toole
- When
- June 8, 6:51 PM MST
- Where
- Toole County, 6.37 mi SSW of Oilmont
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.660, -111.860
Trained spotter reported severe wind gust of 62 mph via social media.
Thunderstorm Wind, Toole
- When
- June 8, 6:52 PM MST
- Where
- Toole County, 0.45 mi W of Sunburst
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.880, -111.910
Sunburst DOT sensor recorded a gust of 83 mph.
Thunderstorm Wind, Pondera
- When
- June 8, 6:56 PM MST
- Where
- Pondera County, Conrad
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.170, -111.950
Public report of a temporary greenhouse tent destroyed at a grocery store.
Thunderstorm Wind, Toole
- When
- June 8, 6:59 PM MST
- Where
- Toole County, 2.76 mi SE of Sunburst
- Measured
- 100 kt (115 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.850, -111.860
A 115 mph thunderstorm wind gust was recorded by personal weather station. Likely associated with downburst. Damage to trees, picnic area, roof, and siding.
Thunderstorm Wind, Toole
- When
- June 8, 7:00 PM MST
- Where
- Toole County, 3.66 mi W of Hellinger
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.550, -111.560
Mesonet station reported 75 mph wind gust.
Thunderstorm Wind, Toole
- When
- June 8, 7:06 PM MST
- Where
- Toole County, 8.79 mi SE of Kippen
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.700, -111.420
Mesonet station reported severe wind gust of 58 mph.
Thunderstorm Wind, Toole
- When
- June 8, 7:08 PM MST
- Where
- Toole County, 2.8 mi N of Shelby Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.570, -111.860
Trained spotter reported 2 semis and 1 camper blown over along I-15 north of Shelby.
Thunderstorm Wind, Toole
- When
- June 8, 7:10 PM MST
- Where
- Toole County, 0.91 mi W of Kevin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.750, -111.970
Trained spotter reported downed tree branches and a power outage.
Thunderstorm Wind, Liberty
- When
- June 8, 7:39 PM MST
- Where
- Liberty County, 7.16 mi SW of Alma
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.740, -110.930
Mesonet station reported a measured wind gust of 65 mph.
Thunderstorm Wind, Broadwater
- When
- June 8, 7:42 PM MST
- Where
- Broadwater County, 6.84 mi NNW of Townsend
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.410, -111.580
Mesonet reported thunderstorm wind gust of 59 mph.
Hail, Judith Basin
- When
- June 8, 8:05 PM MST
- Where
- Judith Basin County, Hobson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -109.870
Trained Spotter reported nickel to quarter sized hail.
Thunderstorm Wind, Hill
- When
- June 8, 9:20 PM MST
- Where
- Hill County, 2.49 mi NNE of Fresno
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.600, -109.950
Trained spotter measured 58 mph thunderstorm wind gust.
Thunderstorm Wind, Hill
- When
- June 8, 9:41 PM MST
- Where
- Hill County, 0.69 mi S of Havre
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.540, -109.680
Public reported damage to building in city of Havre. Damage caused by severe thunderstorm winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20171 death · 1 event
- Hail and Damaging Winds in Texas, June 8, 20172.75 in hail · 28 events
- Hail in Montana, June 8, 2017$30,000 · 1.5 in hail · 1 event
- Damaging Winds in Texas, June 8, 2017$20,000 · 61 kt wind · 3 events
- Flood in Wyoming, June 8 to 11, 2017$20,000 · 1 event
- Flash Flood and Flood in Kansas, June 8, 20179 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20174 events
- Debris Flow and Hail in California, June 8 to 12, 2017$1,000 · 0.25 in hail · 4 events
- Flash Flood and Damaging Winds in Texas, June 8 to 9, 201755 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20172 events
- Waterspout in Gulf of Mexico, June 8, 20171 event
- Wildfire in Idaho, June 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699799, 699820, 699822, 699823, 699824, 699800, 699802, 699815, 699825, 699807, 699827, 699808, 699810, 699828, 699809, 699812, 699813, 699831, 699817, 699814, 699811, 699819, 699818, 699829, 699804, 699830, 699832.